Many of the substances mixed with heroin, cocaine and other illegal drugs increase the quantity of the product without harming the user, police report.
Other times, a substance is added to increase the potency of a drug, Seymour Police Chief Bill Abbott.
Sometimes, that substance can have deadly effects on the users, and police believe that’s what might have happened Tuesday night when at least 17 people overdosed on heroin mixed with carfentanil, he said. One person also died after an overdose in Jennings County. The cause of the 52-year-old North Vernon woman’s death is undetermined.
Carfentanil is a synthetic opioid with a chemical makeup similar to fentanyl, a synthetic version that’s more powerful than morphine. Fentanyl and morphine are both painkillers.
Dr. Christopher Bunce, a public health officer with the Jackson County Health Department, said carfentanil has no medical uses for humans and primarily is used by veterinarians for large animals.
Bunce said carfentanil is a synthetic opioid discovered in the 1970s. The drug, however, is thousands of times more potent than morphine, he said.
“It’s certainly not something you’d want a human taking,” Bunce said.
Bunce said a human consuming carfentanil is taking great risk.
“With as potent as carfentanil is, I’m not sure you could avoid an overdose,” he said.
Abbott said people using heroin are looking for a big and better high, and that’s why he thinks people are adding carfentanil to it.
“It’s all about the next high,” Abbott said.
After a person uses heroin for so long, it takes more and more of it for them to obtain a better high with the drug, he said.
This means stronger drugs or more and more of the same substance.
“It’s the addiction,” Abbott said. “If they survive, they’ll probably want more.”
Overdosing on such a powerful narcotic causes respiratory and central nervous system distress, which can sometimes lead to death, Bunce said.
Police have been trying to combat opioid use in general by using Narcan, which is sprayed into the overdose victim’s nose. But when carfentanil is involved, it usually results in needing multiple doses to wake up the victim.
In one of the two incidents in Seymour on Tuesday night, it took four doses of Narcan to counteract the heroin overdose of one man, Abbott said.
“That’s usually a good indicator with synthetic opioids,” Bunce said. “If it takes multiple doses to take effect, then usually the substance needs to be checked.”
Wildpharm.com, a website devoted to pharmacy and veterinary information for wildlife, references carfentanil as used in tranquilizers for large animals, with 5.04 milligrams, one-tenth the weight of a drop of water, being enough immobilize an 800-pound moose.